Alert archive / Maryland / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 25, 2017, 6:29 PM EDT for Montgomery County, Maryland. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 6:29 PM EDT (22:29 UTC)
- Expired
- May 25, 2017, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, MD
The radar
The Sterling radar (KLWX), 43 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:38 PM EDT | FLOOD | Brookeville, MD | THREE FEET OF WATER FLOWING ACROSS THE ROADWAY NEAR THE INTERSECTION OF GEORGIA AVENUE AND BROOKEVILLE ROAD. |
| May 25, 6:46 PM EDT | FLASH FLOOD | Brookeville, MD | CAR TRAPPED IN 3 TO 4 FEET OF FLOWING WATER AT GEORGIA AVENUE AND BROOKEVILLE ROAD. REDDY BRANCH OUT OF ITS BANKS. |
| May 25, 7:10 PM EDT | FLOOD | 1 Nnw Olney, MD | 18700 BLOCK OF OLNEY MILL ROAD BETWEEN WINDING STONE CIRCLE AND ROBIN RIDGE CIRCLE CLOSED DUE TO HIGH WATER. |
| May 25, 7:11 PM EDT | FLOOD | 2 Nnw Olney, MD | 4900 BLOCK OF MD-108 OLNEY LAYTONSVILLE ROAD CLOSED DUE TO HIGH WATER. |
| May 25, 8:00 PM EDT | FLASH FLOOD | 1 Ne Brookeville, MD | TWO FEET OF WATER FLOWING ACROSS BRIGHTON DAM ROAD IN THE 1900 BLOCK. |
| May 25, 8:30 PM EDT | FLASH FLOOD | 1 Nw Brookeville, MD | ONE TO TWO FEET OF WATER FLOWING ACROSS BROOKEVILLE ROAD IN THE 3600 BLOCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477
WGUS51 KLWX 252229
FFWLWX
MDC031-260115-
/O.NEW.KLWX.FF.W.0003.170525T2229Z-170526T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
629 PM EDT THU MAY 25 2017
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
East central Montgomery County in central Maryland...
* Until 915 PM EDT
* At 622 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the area. Radar indicates up to three inches of
rain has already fallen in the warned area. Flash flooding is
expected to begin shortly.
* Some locations that are expected to experience flooding include...
Olney...Sunshine...Brookeville...Route 97 north of Olney to the
Howard County line...and areas along Reddy Branch and the North
Branch of Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3921 7701 3919 7701 3912 7707 3914 7712
3916 7710 3918 7711 3924 7705
$$
LEE1 follow-up statement
253
WGUS71 KLWX 252301
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
701 PM EDT THU MAY 25 2017
MDC031-260115-
/O.CON.KLWX.FF.W.0003.000000T0000Z-170526T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery MD-
701 PM EDT THU MAY 25 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
EAST CENTRAL MONTGOMERY COUNTY...
At 638 PM EDT, emergency management officials reported flash
flooding in Brookeville MD, near the intersection of Georgia Avenue
and Brookeville Road, where up to 3 feet of water is flowing across
the roadway. Radar estimates up to three inches of rain have
already fallen.
Motorists in the vicinity of Olney, Brookeville, Sunshine, and Unity
should exercise extreme caution driving this evening. This includes
Georgia Avenue north of Olney, Brookeville Road, Gregg Road, and
Tridelphia Lake Road. If you encounter a flooded roadway, turn
around and don't try to drive through it, and seek higher ground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In the hilly terrain of north-central Montgomery County within the
warned area, there are several streams that cross roadways which are
innocuous most all of the time, but potentially life-threatening in
heavy rain. Do not attempt to cross flooded roads. Find an alternate
route.
&&
LAT...LON 3921 7701 3919 7701 3912 7707 3914 7712
3916 7710 3918 7711 3924 7705
$$
LEEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:15 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 25, 3:15 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Thu May 25 2017
.SYNOPSIS...
Low pressure and associated cold front will move
through the area this evening. Weak high pressure will return
to the area later Friday and Friday night before moving off the
coast Saturday. A warm front will stall out overhead later
Saturday through Sunday. A stronger cold front will pass through
the area Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cutoff low pressure over the Ohio Valley will pass through our
area this evening. As of this afternoon...an occluded front
associated with the low extends southeast into our area. Weak
surface low pressure is also developing along this boundary over
northern Virginia. Low clouds have given way to some sunshine
and this has caused instability to increase over the last couple
hours. Latest mesoanalysis around 500 J/KG over central Virginia
into southern Maryland. Instability should increase ahead of the
occluded boundary over the next few hours.
Showers and thunderstorms have begun to pop up across the
Potomac Highlands into central Virginia near the boundary. As
the boundary moves north and east...convection is expected to
increase in coverage and perhaps intensity. This is due to the
destabilizing atmosphere both from colder air aloft and breaks
of sunshine. Despite weakening shear profiles...there is an
elevated threat for severe thunderstorms due to the colder air
aloft and potential for downbursts due to mid-level dry air. The
best chance for stronger storms will be across eastern West
Virginia into northern Virginia and the Washington Metropolitan
area as well as central and southern Maryland.
Due to recent rainfall...any heavy rainfall from thunderstorms
does pose a threat for flash flooding. However...a watch has
not been issued at this time thinking that storms should be
progressive and torrential downpours will be widely scattered.
These factors should keep any flash flood threat localized.
Low pressure and the occluded boundary will move off to our
northeast later this evening and overnight. Convection will
dissipate in coverage...but a few showers are possible overnight
as moisture wraps around the departing low.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Low pressure will continue to move away from the area Friday
while high pressure approaches from the west. A west to
northwest flow will usher in seasonable conditions...but it will
be breeze due to a tight gradient between the departing low and
building high. An isolated shower cannot be ruled out from
daytime heating...but much of the time will be dry.
Weak high pressure will build overhead Friday night before
moving off off the coast Saturday. A warm front will stall out
over the area later Saturday through Saturday night. Marine air
will allow for cooler conditions across northeastern portions of
the CWA while much warmer and more humid conditions are expected
across central and western areas behind the boundary. There is
still some uncertainty as to exactly where the boundary will
setup. However...with warm and humid conditions in place showers
and thunderstorms will likely develop. Sufficient shear suggests
that some storms could be severe...mainly along and south/west
of the boundary. Convection should dissipate in coverage later
Saturday night due to the loss of daytime heating.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A warm front will settle near/over our CWA Sunday
before a cold front moves across late Sunday night into Monday
morning. Showers and thunderstorms possible with periods of
heavy rain during these days. Conditions start to dry out into
Tuesday as westerly flow settles in. Another -weaker- front
approaches on Tuesday night into Wednesday, increasing PoPs
slightly. Several pieces of upper level energy could bring a
chance of precip to our area Wednesday into Thursday, but
looking into mostly dry conditions.
High temperatures will be in the 70s and 80s... some 60s at
higher elevations.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Popup showers and thunderstorms are expected late this
afternoon into this evening. A few storms may become
severe...with locally damaging winds and large hail being the
primary threats. IFR/subIFR conditions are expected in stronger
storms. Convection will dissipate in coverage later this
evening.
VFR conditions are expected most of the time Friday through
Saturday night. West to northwest winds will gust around 20 to
25 knots Friday. A few showers and thunderstorms are possible
Saturday. Some storms may become strong to severe during the
afternoon and evening hours.
Sub-VFR conditions expected Sunday into Monday with
rounds of showers and thunderstorms moving through our region
with a boundaries stalled/moving through. Conditions become
drier/VFR Monday night into Tuesday.
&&
.MARINE...
Showers and thunderstorms will increase in coverage late this
afternoon into this evening. Storms will be capable of producing
locally damaging winds and large hail. Special Marine Warnings
may be warranted.
Low pressure will develop over the waters this afternoon before
moving off to the north and east tonight. A lull in the winds
has occurred due to a weaker gradient this afternoon.
However...winds from the southwest will pick up behind the low
late this afternoon through tonight. A Small Craft advisory is
in effect for most of the waters behind the boundary.
A Small Craft Advisory is in effect for all of the waters Friday
due to gusty west to northwest winds expected behind departing
low pressure. Winds will quickly diminish toward sunset. Weak
high pressure will build overhead Friday night before moving
offshore Saturday. A warm front will stall out near the waters
later Saturday through Saturday night. Additional showers and
thunderstorms are possible during this time...especially
Saturday afternoon and evening.
&&
.TIDES/COASTAL FLOODING...
Combination of high astronomical tides due to a new moon and
onshore flow will result in minor coastal flooding near times of
high tide through tonight for most areas and into Friday
morning for sensitive areas. Coastal Flood Headlines are in
effect during this time. Moderate flooding is possible at
Straits point...but confidence is too low for a warning at this
point since the flow will turn west of south this evening.
Tidal anomalies should decrease rapidly later Friday due to
strengthening west to northwest flow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ014-
018.
Coastal Flood Advisory until 6 PM EDT this evening for MDZ016.
Coastal Flood Watch late tonight for MDZ017.
Coastal Flood Advisory until 2 AM EDT Friday for MDZ017.
VA...Coastal Flood Advisory until 6 PM EDT this evening for VAZ057.
Coastal Flood Advisory until 11 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT Friday
for ANZ530-531-536-538-539.
Small Craft Advisory until 6 PM EDT Friday for ANZ532>534-537-
540>543.
Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ535.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, May 25, 12:07 PM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1207 PM EDT Thu May 25 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1207 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely this afternoon into early this evening. The strongest storms will be capable of producing large hail...locally damaging winds and perhaps an isolated tornado. Heavy downpours in thunderstorms will pose a threat for localized flash flooding of small streams and creeks as well. Special marine warnings may also be required over the waters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Multiple rounds of showers and thunderstorms are possible Saturday afternoon into Sunday evening. The potential exists for some of these storms to produce severe weather and flash flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-261000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1207 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely this afternoon into early this evening. The strongest storms will be capable of producing large hail...locally damaging winds and perhaps an isolated tornado...especially across northern and central Maryland...northern Virginia and eastern West Virginia. Heavy downpours in thunderstorms will pose a threat for localized flash flooding of small streams and creeks as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Multiple rounds of showers and thunderstorms are possible Saturday afternoon into Sunday evening. The potential exists for some of these storms to produce severe weather and flash flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 25, 5:51 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 1 NNE LOVEVILLE 38.37N 76.68W
05/25/2017 ST. MARYS MD 911 CALL CENTER
TREE DOWN IN THE 25500 BLOCK OF LOVEVILLE ROAD.
&&
EVENT NUMBER LWX1702037
DHLocal storm report, May 25, 5:58 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 SSE SINGERS GLEN 38.53N 78.90W
05/25/2017 M0.75 INCH ROCKINGHAM VA TRAINED SPOTTER
PENNY SIZE HAIL
&&
EVENT NUMBER LWX1702038
KLWLocal storm report, May 25, 5:59 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM MARINE TSTM WIND SOLOMONS 38.32N 76.45W
05/25/2017 M43 MPH ANZ542 MD BUOY
&&
EVENT NUMBER LWX1702039
DHLocal storm report, May 25, 6:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM MARINE TSTM WIND 3 E CALVERT CLIFFS 38.43N 76.39W
05/25/2017 M40 MPH ANZ533 MD BUOY
&&
EVENT NUMBER LWX1702040
DHLocal storm report, May 25, 6:14 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
05/25/2017 M43 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX1702041
DHLocal storm report, May 25, 6:15 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM MARINE TSTM WIND 17 NE SMITH ISLAND 38.14N 75.79W
05/25/2017 M39 MPH ANZ543 VA BUOY
&&
EVENT NUMBER LWX1702042
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:44 AM EDT | Coastal Flood Watch | LWX | Saint Mary's | 11 hr |
| May 25, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 49 min |
| May 25, 4:55 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 50 min |
| May 25, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's, Saint Mary's | 41 min |
| May 25, 5:28 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 17 min |
| May 25, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, Prince George's, City of Baltimore | 49 min |
| May 25, 7:02 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 43 min |
| May 25, 7:40 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| May 25, 7:59 PM EDT | Coastal Flood Advisory | LWX | Baltimore, City of Baltimore | 15 hr |
Nearby
Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.